Ohio, 2013

Flash Flood in Ohio, August 23, 2013

August 23, 2013 · NWS RLX · 1 event in 1 county or zone

A cluster of convection formed in east central Ohio around 0000E Friday. It rolled slowly southeastward through Morgan and Washington Counties in Ohio and then on into northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cluster of convection formed in east central Ohio around 0000E Friday. It rolled slowly southeastward through Morgan and Washington Counties in Ohio and then on into northern West Virginia. The heaviest rains in Ohio fell across eastern portions of Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 23, 3:37 AM EST, 14 minutes earlier.

Area forecast discussion, Aug 23, 3:37 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
437 AM EDT FRI AUG 23 2013

.SYNOPSIS...
COLD FRONT PASSES THIS MORNING WITH SHOWERS AND THUNDERSTORMS
GRADUALLY ENDING. HIGH PRESSURE FOR THE WEEKEND. SEVERAL WEAK
UPPER DISTURBANCES NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
07Z RADAR IMAGERY CONTINUING TO DEPICT SHOWERS WITH SOME THUNDER
MOVING EAST/SOUTHEASTWARD ACROSS ROUGHLY THE NORTHERN QUARTER OR SO
OF THE FORECAST AREA IN RESPONSE TO A SFC COLD FRONT PUSHING INTO
THE AREA ALONG WITH A S/W TROUGH AND ASSOC VORT MAX. SOME AREAS HAVE
RECEIVED BETWEEN ONE AND TWO INCHES OF RAINFALL OVERNIGHT. THE
HEAVIEST OF THE PRECIP NOW SHOWING SIGNS OF BEGINNING TO PUSH
EASTWARD AWAY OF THE NW ZONES. NEAR-TERM MODELS DEPICT THIS GENERAL
AREA OF PRECIP CONTINUING TO MOVE EAST AND EXITING THE NORTHEAST
BTWN 12Z-15Z THIS MORNING. WITH THAT IN MIND...ELECTED TO KEEP THE
FLASH FLOOD WATCH GOING FOR THE NORTH CENTRAL AND NORTHEAST ZONES
THIS MORNING AND WILL LET THE DAYSHIFT MAKE THE CALL ON ANY EARLY
CANCELLATION. FURTHER SOUTH PRECIP HAS BEEN AND IS EXPECTED TO
CONTINUE TO BE MUCH MORE SPARSE IN COVERAGE. WILL GO AHEAD AND
CANCEL THE WATCH IN THIS AREA BUT STILL CANNOT COMPLETELY RULE OUT A
HEAVY DOWNPOUR WITH A LOCALIZED THREAT OF FLASH FLOODING EVEN HERE.

TODAY LARGE SCALE FORCING FOR ASCENT GRADUALLY OVERSPREADS THE AREA
ESPECIALLY BY AND AFTER 18Z AS THE UPPER TROUGH AXIS CONTINUES TO
SLIDE OFF TO THE EAST. ANOTHER VORT MAX PROGGED TO PUSH SOUTHEAST
JUST TO THE NORTHEAST OF THE FORECAST AREA THIS AFTERNOON PER LATEST
NAM SHOULD NOT RESULT IN MUCH IF ANY PRECIP WITH LLVL MOISTURE
LACKING BY THEN AND MOST OF THE LIFT ASSOC WITH THE VORT MAX TO THE
EAST. DID ELECT TO HOLD ON TO AT LEAST A SLIGHT CHANCE OF SHOWERS
AND THUNDER ACROSS THE AREA THIS AFTERNOON EVEN ACROSS THE NORTHWEST
ZONES...WITH LATEST NAM12 POINT SOUNDINGS ACROSS SE OHIO SUGGESTING
A FAIRLY DECENT SLUG OF MOISTURE AROUND 850MB WITH PWATS STILL JUST
OVER AN INCH. BUT BY AND LARGE...HIGHEST GENERAL COVERAGE OF PRECIP
EXPECTED TO BE IN AND EAST OF THE MOUNTAINS BY 18Z THIS AFTERNOON AS
THE COLD FRONT CONTINUES TO PUSH ACROSS AND EAST OF THE AREA...IF NOT
A BIT SOONER. INHERITED MAX TEMPS AROUND 80 DEGREES STILL APPEAR ON
TRACK.

OVERNIGHT ALL PRECIP SHOULD QUICKLY COME TO AN END IF NOT BY 00Z SAT
THEN SHORTLY AFTERWARD. SKIES SHOULD GRADUALLY BECOME MOSTLY CLEAR
TO PARTLY CLOUDY BY 06Z...AND WITH NEAR CALM BL WINDS IN PLACE ALONG
WITH GOOD GROUND SATURATION...RIVER AND VALLEY FOG ONCE AGAIN A
DECENT BET. AGAIN...INHERITED MIN TEMPS GENERALLY IN THE LOWER 60S
LOWLANDS LOOK REASONABLE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
COLD FRONT SHOULD BE JUST CLEARING SW VA ZONES AT THE START OF THE
PERIOD...WITH PRECIP COMING TO AND END ACROSS SOUTHERN ZONES AS
WELL. DRIER AIR ARRIVES BEHIND THE FRONT...WITH A NICE WEEKEND IN
STORE AS A SURFACE HIGH DROPS THROUGH THE EASTERN GREAT LAKES DOWN
THROUGH PA. NAM TRIES TO PRINT OUT SOME QPF WITH CAA SHOWERS ACROSS
THE MOUNTAINS SATURDAY...BUT DO NOT THINK ENOUGH MOISTURE WILL BE LEFT
TO WORK WITH...PLUS HAVE INCREASING SURFACE PRESSURE AS HIGH
APPROACHES. SO LEFT POPS OUT.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
LONG TERM DOMINATED BY UPPER RIDGE OVER THE SOUTHERN PLAINS. THIS
LEAVES US IN NW FLOW ON THE NORTHEAST EDGE OF THE RIDGE...AND WITH
SEVERAL WEAK VORT MAXES CRESTING THE RIDGE AND DROPPING ACROSS THE
REGION HAVE CHANCE POPS IN FORECAST. FOR NOW TIED TO DIURNAL
TREND...BUT EVENTUALLY MAY BE ABLE TO HOP MORE ON VORT MAX TIMING.
TEMPS WILL RETURN TO ABOVE NORMAL WITH THE THE UPPER RIDGE TO THE
WEST. WARMEST DAYS MAY BE TOWARD THE END OF THE WEEK AS HEIGHTS
SLIGHTLY RISE AS THE 500MB HIGH DRIFTS EAST FROM KS INTO MO.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
00Z FRIDAY THRU 00Z SATURDAY...
SHOWERS AND THUNDERSTORMS CURRENTLY MOVING FROM WEST TO EAST
ACROSS THE NORTHERN PART OF THE FORECAST AREA AT THIS TIME. EXPECT
THIS ACTIVITY TO CONTINUE EASTWARD PRIMARILY ACROSS THAT SECTION
OF THE AREA INCLUDING PKB...CKB...AND EKN...ALTHOUGH A SHOWER OR
THUNDERSTORM IS POSSIBLE ANYWHERE IN THE AREA OVERNIGHT.
WIDESPREAD FOG AND/OR LOW STRATUS SHOULD BE KEPT TO A MINIMUM
ACROSS THE NORTH WHERE MORE PRECIP IS EXPECTED. HOWEVER MVFR AND
IFR CONDITIONS WILL BE POSSIBLE WITH THE HEAVIER SHOWERS AND
THUNDERSTORMS. DEPENDING ON HOW QUICKLY THE PRECIP MOVES EASTWARD
OVERNIGHT...MAY SEE SOME REDUCTION IN VIS NORTHWEST AROUND THE PKB
AREA. EXPECT A MORE GENERALLY WIDESPREAD FOG/LOW STRATUS FURTHER
SOUTH WHERE LESS PRECIP IS EXPECTED. CONDITIONS SHOULD SLOWLY
IMPROVE DURING THE MID-MORNING HOURS TO VFR.

SHOWERS AND THUNDERSTORMS REVAMPING BACK UP AGAIN AFTER 16Z
FRIDAY...WITH MVFR/IFR CONDITIONS IN VICINITY OF STORMS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING OF CONVECTION THRU THE PERIOD DEPENDS
HIGHLY ON MESOSCALE COMPLEXES. FOG MAY BE HIGHLY VARIABLE DEPENDING
ON CLOUD COVER AND PRECIP.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    FRI 08/23/13
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    M    L    L    L    L    H    H    M    M    M    M
HTS CONSISTENCY  H    H    L    L    L    L    L    M    M    M    H    H
BKW CONSISTENCY  H    H    H    L    L    L    H    H    H    H    H    H
EKN CONSISTENCY  L    M    L    H    L    H    H    H    M    M    M    M
PKB CONSISTENCY  H    H    L    L    L    L    M    M    M    H    H    H
CKB CONSISTENCY  L    L    M    M    M    M    M    M    H    H    M    M

AFTER 06Z SATURDAY...
AREAS OF IFR IN DENSE FOG/LOW STRATUS MOST MORNINGS THIS
WEEK...ESPECIALLY ALONG THE RIVERS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR WVZ009>011-
     017>020-028>032-038>040-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...50
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...50
Hazardous weather outlook, Aug 22, 9:55 AM EST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1055 AM EDT THU AUG 22 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005-024-025-
033>037-046-231500-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-POCAHONTAS-
1055 AM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A DISTURBANCE WILL CROSS THIS AFTERNOON...RESULTING IN A ROUND OF
SHOWERS AND STORMS FOR MOST. EVEN THOUGH AN ORGANIZED FLASH FLOOD
THREAT IS NOT ANTICIPATED...THERE COULD STILL BE SOME LOCAL FLOODING
IN ANY DOWNPOUR. WE WILL CONTINUE TO MONITOR THE WEATHER AND IF
NEEDED...A FLASH FLOOD WATCH MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL PUSH INTO THE AREA FRIDAY...RESULTING IN
ADDITIONAL SHOWERS AND STORMS. DEPENDING ON WHAT DEVELOPS TODAY
AND TONIGHT...A FLASH FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF
THE REGION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ006>011-013>020-026>032-038>040-047-231500-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
1055 AM EDT THU AUG 22 2013

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 23, 12:14 AM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
114 AM EDT FRI AUG 23 2013

OHZ066-067-076-WVZ009-230615-
MORGAN OH-PERRY OH-WASHINGTON OH-WOOD WV-
114 AM EDT FRI AUG 23 2013

...A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT
MORGAN...NORTH CENTRAL WOOD...PERRY AND WASHINGTON COUNTIES...

AT 106 AM EDT...A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL
WAS LOCATED 13 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE THUNDERSTORMS...AND REPETITIVE
ROUNDS OF SHOWERS MAY LEAD TO SOME MINOR WATER PROBLEMS. WATER WILL
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE THUNDERSTORMS WILL BE NEAR GLENFORD AROUND 130 AM...SOMERSET
AROUND 140 AM...PERRY STATE FOREST AROUND 155 AM...SHAWNEE AROUND 200
AM AND CROOKSVILLE AROUND 210 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 17 IN OHIO...AND BETWEEN MILE MARKERS 184 AND 186 IN
WEST VIRGINIA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3991 8216 3983 8216 3982 8207 3978 8207
      3974 8163 3959 8158 3959 8149 3965 8147
      3960 8129 3944 8124 3925 8169 3932 8185
      3945 8186 3946 8206 3955 8205 3960 8239
      3973 8238 3983 8241 3984 8248 3993 8247

08
Special weather statement, Aug 23, 1:39 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
239 AM EDT FRI AUG 23 2013

OHZ076-WVZ010-011-230815-
PLEASANTS WV-TYLER WV-WASHINGTON OH-
239 AM EDT FRI AUG 23 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
WASHINGTON...PLEASANTS AND TYLER COUNTIES...

AT 236 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED 9 MILES
NORTHWEST OF ST. MARYS...MOVING EAST AT 5 MPH.

THESE STORMS WILL BE NEAR BELMONT AROUND 340 AM...NEWPORT AROUND 345
AM AND ST. MARYS AROUND 415 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
1 AND 16 IN OHIO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3960 8125 3958 8125 3958 8116 3957 8104
      3955 8103 3956 8100 3953 8077 3951 8073
      3937 8078 3932 8086 3933 8089 3936 8089
      3939 8092 3934 8096 3941 8144 3941 8151
      3962 8148

08

The radar

The Charleston,WV radar (KRLX), 127 km away, was scanning. The volume nearest the first event began at 08:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 23, 3:51 AM EST to 5:00 AM EST
Where
Washington County, 1.83 mi ENE of Newell Run to 1 mi SW of Leith
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.389, -81.238

Rain amounts were estimated at 1.5 to 2.5 inches across portions of eastern Washington County. On the southern fringe of the area, the cooperative observer at Newport measured 1.6 inches.

Small streams overflowed onto roads, causing minor damage. One example was Archers Fork in the Wayne National Forest. One half of a new modular home was destroyed along Archers Fork. The home had not yet been set on its foundation. It floated down the flooded stream and smashed against a bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464916.